South Dakota, 2021

Hail and Damaging Winds in South Dakota, June 23, 2021

June 23, 2021 · NWS FSD · 7 events in 3 counties and zones

As a strong impulse traversed the periphery of a strong ridge aloft over the central Plains, scattered thunderstorms developed during the early evening into far southern South Dakota. With instability of around 1500 J/kg and a large part within favorable hail formation temperatures, strong updrafts developed quickly with several reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

As a strong impulse traversed the periphery of a strong ridge aloft over the central Plains, scattered thunderstorms developed during the early evening into far southern South Dakota. With instability of around 1500 J/kg and a large part within favorable hail formation temperatures, strong updrafts developed quickly with several reports of large hail. The inverted-V type profiles also led to spotty damaging wind as storms weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 23, 5:25 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 23, 5:25 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
625 PM CDT Wed Jun 23 2021

.SHORT TERM...(This Evening through Thursday)
Issued at 250 PM CDT Wed Jun 23 2021

The area remains on the northern edge of an upper level ridge with
another wave expected to move across tonight. This should provide
the area with isolated to scattered thunderstorms, but once again
the better chances should be to the south of the Missouri River. As
this wave moves onto the Plains early this evening the deeper
instability to the south should force most convection across
southern SD into NE, at least any stronger updrafts. An isolated
severe storm will be possible during the evening near the Missouri
River but confidence is pretty low. Otherwise as the wave moves
through some weak forcing and elevated instability may allow some
weak showers or very isolated non severe thunderstorms to move
through. Of most interest with this activity after roughly 6z will
be the potential to create a heat burst or two with some very warm
air above the nocturnal inversion.

Weak to flat mid level height rises are expected during the day on
Thursday which may limit any daytime convective activity. Latest
model soundings have more CIN than CAPE in many locations. If a few
storms can develop in the afternoon it appears once again near the
Missouri River into northwest IA will see the better chances, but
the severe threat will be limited with weak shear and CAPE values
about 1500-2000 J/kg. Some would expect half dollar hail and 60 mph
wind gusts to be the main threats. High temperatures on Thursday
will be very warm again, mostly upper 80s to lower 90s.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 250 PM CDT Wed Jun 23 2021

Thursday night a slow moving upper level wave will drift onto the
Plains and continue the threat for showers and thunderstorms. The
threat for severe storms should be pretty isolated and once again
the better chances appear to be near the Missouri River into
northwest IA.

Friday into Sunday will likely see off and on chances for showers
and isolated thunderstorms. Severe weather during this time appears
to be on the low side. Still a lot of details to work out as models
agree on a slow moving upper level low pressure moving across the
Northern and Central Plains, just not overly agreeable on placement
and timing.

Early next week on Monday and Tuesday it appears that troughiness
will linger across the area but eh chances for precipitation will be
lower than on the weekend. Highs will gradually warm back to near or
above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 612 PM CDT Wed Jun 23 2021

VFR conditions will prevail at most sites through the night. As
scattered thunderstorms with large hail and damaging winds track
east near the SD/NE border, MVFR to IFR conditions associated with
storms in this region may extend down to near SUX late this
evening. Cannot rule out an isolated thunderstorm with small hail
or gusty, erratic winds developing further north in southeast SD
this evening, but chances are very low.

Otherwise expect VFR conditions along and north of Interstate 90
tonight, including at HON and FSD, as cirrus and thunderstorm
anvil spread in. Scattered showers and storms are possible
throughout Thursday along and east of the Interstate 29 corridor,
but confidence is low in timing brief MVFR to IFR conditions
associated with this activity at any one site this far out.

South winds will weaken overnight, eventually turning west and
then north behind a passing front late tonight through Thursday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...BP
Hazardous weather outlook, Jun 23, 3:45 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
445 PM CDT Wed Jun 23 2021

SDZ050-057>061-063>066-068-069-241200-
Gregory-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-
445 PM CDT Wed Jun 23 2021

This Hazardous Weather Outlook is for south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.
Heat index readings will remain in the 90s to near 100 degrees
through early this evening. Those who are vulnerable should take
necessary precautions to avoid the heat.

There is a chance of thunderstorms this evening, with the greater chance
coming after sunset. Isolated stronger storms may produce hail to
the size of quarters or damaging wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and thunderstorms remain possible Thursday into
Friday. The potential for severe weather during this time is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014-
SDZ062-067-070-071-241200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-Minnehaha-Lincoln-Union-
445 PM CDT Wed Jun 23 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Tonight.

Heat index readings in the 90s will continue through early this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms late tonight into early Thursday
morning, but severe weather is unlikely with this activity.

Additional scattered thunderstorms are possible Thursday into
Friday. While there is uncertainty in exact location and timing, a
few strong to severe thunderstorms will be possible, mainly during
the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-097-SDZ038>040-052>056-241200-
Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
Miner-Lake-Moody-
445 PM CDT Wed Jun 23 2021

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.

.DAY ONE...Tonight.

Heat index readings in the 90s will continue through early this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms late tonight into Thursday
night. The potential for severe weather is low, but a few stronger
storms may produce small hail and gusty winds, mainly near or south
of I-90 Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The North Platte radar (KLNX), 170 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Gregory

When
June 23, 6:20 PM CST to 6:22 PM CST
Where
Gregory County, Gregory
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.230, -99.430

Hail, Gregory

When
June 23, 6:20 PM CST to 6:22 PM CST
Where
Gregory County, 0.69 mi N of Gregory
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.240, -99.430

Hail, Gregory

When
June 23, 6:30 PM CST to 6:32 PM CST
Where
Gregory County, 0.5 mi E of Burke
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.180, -99.290

Hail, Aurora

When
June 23, 7:12 PM CST to 7:14 PM CST
Where
Aurora County, 1.47 mi SSE of Stickney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.560, -98.420

In addition to the hail, thunderstorms winds were estimated to briefly reach around 50 mph as the hail fell.

Thunderstorm Wind, Gregory

When
June 23, 7:14 PM CST to 7:15 PM CST
Where
Gregory County, 4.49 mi NE of Ft Randall
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.060, -98.560

Thunderstorms winds were measured by a South Dakota Road Weather Information System site at Fort Randall Dam.

Hail, Aurora

When
June 23, 7:23 PM CST to 7:25 PM CST
Where
Aurora County, 0.85 mi NW of Stickney
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.590, -98.440

Thunderstorm Wind, Bon Homme

When
June 23, 8:00 PM CST to 8:03 PM CST
Where
Bon Homme County, 1.22 mi NW of Tyndall
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.990, -97.870

Numerous small branches and limbs along with a large amount of fruit were downed by thunderstorm winds. Peak gust during the period of stronger winds was around 2000CST. Property damage costs are a rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966385, 966386, 966387, 966388, 966391, 966390, 966392.